Nebraska, 2020

Damaging Wind in Nebraska, August 27, 2020

August 27, 2020 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced severe wind gusts of 74 mph at Chadron Municipal Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced severe wind gusts of 74 mph at Chadron Municipal Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 27, 4:30 PM MST, 39 minutes earlier.

Area forecast discussion, Aug 27, 4:30 PM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
530 PM MDT Thu Aug 27 2020

.SHORT TERM...(Today and Tonight)
Issued at 156 PM MDT Thu Aug 27 2020

A few showers and thunderstorms have developed early this
afternoon across southeast Wyoming with the approaching shortwave.
Initial development has since decayed over Laramie Co in Wyoming,
but has produced an outflow boundary with gusts to 45 MPH.
Additionally storm development will continue this afternoon,
especially along the Laramie Range where CAPEs hover around 1000
J/kg. Strongest storms look to form over the North Laramie Range
and move into Converse and Niobrara Co later this afternoon where
SPC has highlighted with a Slight Risk. Main threats will be
strong winds and hail over northeastern portions of the CWA while
storms west of the Laramie Range will mainly produce strong winds
gusts with inverted-V profiles as LCLs extend to about -5C.

The stationary front that has been positioned around the CWA the
past few days will push through this evening as winds shift to out
of the northwest. Gusty winds will be possible overnight across
the Nebraska Panhandle as slightly cooler temperatures will move
in behind the front.

.LONG TERM...(Friday through Wednesday)
Issued at 345 AM MDT Thu Aug 27 2020

Models/ensemble guidance is in general agreement with suppression
of the upper ridge into the southern CONUS, with an active
progressive zonal flow aloft across the northern CONUS.

Shortwave trough and cold front exit east into the central Plains
Friday. A shortwave topping the ridge to the south across southern
WY and northern CO and post-frontal northeasterly upslope will aid
in the development of scattered afternoon and evening showers and
thunderstorms, some which may produce brief heavy rainfall and
gusty winds.

Another passing shortwave and surface trough over the high plains
will keep scattered afternoon and evening showers and thunderstorms
in the forecast for Saturday. A stronger upper trough entering
southwest Canada will swing quickly southeast through the northern
and central Rockies and Plains from Sunday afternoon into Monday
morning. Widely scattered showers and thunderstorms will develop
ahead of a stronger cold front, west of the I-25 corridor Sunday
afternoon, increasing in coverage Sunday night as the front
passes through the CWA. After highs in the 80s to lower 90s Sunday,
high temperatures Monday will range from the mid 60s to mid 70s.
Another shortwave trough on the heels of the first trough will
pass through by Tuesday morning, preceded by isolated to scattered
showers and thunderstorms. Drier air aloft in the northwest flow
will decrease coverage of diurnal convection Tuesday and Wednesday.
High temperatures Tuesday and Wednesday will warm to near
seasonal normals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 530 PM MDT Thu Aug 27 2020

VFR prevailing at all terminals through the period.  Sctd showers
and tstms will move across mainly the northern Neb Panhandle this
evening with brief strong wind gusts and heavy rain the main threat
from them.  A surface cold front will then move across the area
later this evening into Friday morning switching winds out of a
northerly direction.

&&

.FIRE WEATHER...
Issued at 156 PM MDT Thu Aug 27 2020

Warm and dry across much of the area today with relative
humidities dropping into the teens across southeast Wyoming and
around 20 percent in the Nebraska Panhandle. Winds will be
strongest across Carbon County were gusts are currently 25-30 MPH
and therefore a Red Flag Warning is in effect for this afternoon.
Showers and thunderstorms are expected across the area today with
strong outflow winds and lightning. A cold front pushes through
the area overnight resulting in slightly cooler temperatures
Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ303-304-306.

NE...None.
&&

SHORT TERM...MB
LONG TERM...MAJ
AVIATION...RE
FIRE WEATHER...MB
Hazardous weather outlook, Aug 27, 1:14 PM MST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
214 PM MDT Thu Aug 27 2020

WYZ103>106-109>117-282015-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
214 PM MDT Thu Aug 27 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Gusty winds and low humidities have resulted in critical fire
weather conditions west of the Laramie Range this afternoon. A Red
Flag Warning is in effect for much of Carbon County until 8 PM
this evening.

Scattered afternoon and early evening thunderstorms will be
accompanied by brief wind gusts up to 50 mph and light to moderate
rain.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered afternoon and evening thunderstorms will
develop Friday through Tuesday. Severe weather is not expected.

.Spotter information statement...

Spotters are encouraged to report any severe weather to their
local NWS office.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
282015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
214 PM MDT Thu Aug 27 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will develop late afternoon and spread
east into the Nebraska Panhandle early this evening. Some thunderstorms
may become severe, especially from east central Wyoming into
northern portions of the Nebraska Panhandle. Hail up to quarter
size and wind gusts of 60 MPH will be possible. Thunderstorms will
decrease in coverage and intensity later this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered afternoon and evening thunderstorms will
develop Friday through Tuesday. Severe weather is not expected.

.Spotter information statement...

Spotters are encouraged to report any severe weather to their
local NWS office.

In the hours before

Local storm report, Aug 27, 3:02 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
402 PM MDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND GST     CHEYENNE                41.15N 104.79W
08/27/2020  M48 MPH          LARAMIE            WY   ASOS

&&

HAMMER
Special weather statement, Aug 27, 3:23 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
423 PM MDT Thu Aug 27 2020

WYZ118-119-272315-
Central Laramie County WY-East Laramie County WY-
423 PM MDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 515
PM MDT...

At 423 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Meriden Rest Area to 9 miles
south of Hillsdale. Movement was northeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Pine Bluffs, Burns, Albin, Hillsdale, Meriden Rest Area, Gun Barrel,
Carpenter and Ranchettes.

This includes Interstate 80 in Wyoming between mile markers 370 and
402.

LAT...LON 4156 10471 4156 10406 4100 10406 4100 10466
TIME...MOT...LOC 2223Z 239DEG 17KT 4156 10452 4108 10451

Hammer
Special weather statement, Aug 27, 3:41 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
441 PM MDT Thu Aug 27 2020

WYZ101-103-106-107-272315-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Converse County Lower Elevations WY-North Laramie Range WY-
441 PM MDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...
NORTHWESTERN PLATTE AND SOUTHERN CONVERSE COUNTIES UNTIL 515 PM
MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm over
Esterbrook Campground, or 23 miles south of Douglas, moving east at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glendo, Esterbrook Campground, Esterbrook, Sibley Peak, Glendo
Reservoir, Two Moon Campground and Harris Park.

This includes Interstate 25 in Wyoming between mile markers 95 and
115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4234 10537 4252 10537 4258 10486 4222 10486
TIME...MOT...LOC 2240Z 275DEG 23KT 4242 10527

Hammer
Special weather statement, Aug 27, 3:54 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
454 PM MDT Thu Aug 27 2020

WYZ101-102-272345-
Converse County Lower Elevations WY-Niobrara County WY-
454 PM MDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 545 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manning Ranch, or 24 miles northeast of Douglas, moving northeast at
30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lance Creek and Manning Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4278 10499 4294 10510 4324 10464 4290 10440
TIME...MOT...LOC 2254Z 242DEG 25KT 4290 10496

Hammer
Special weather statement, Aug 27, 4:08 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
508 PM MDT Thu Aug 27 2020

WYZ102-107-108-280000-
East Platte County WY-Goshen County WY-Niobrara County WY-
508 PM MDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NIOBRARA...
NORTHWESTERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES UNTIL 600 PM
MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Two Moon Campground, or 26 miles southwest of Lusk,
moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glendo, Jay Em, Sibley Peak, Guernsey Campground, Rawhide Buttes,
Glendo Reservoir, Two Moon Campground, Hartville and Hwy 85 At Dry
Rawhide Creek.

This includes Interstate 25 in Wyoming between mile markers 98 and
115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4231 10511 4254 10510 4278 10425 4225 10419
TIME...MOT...LOC 2307Z 267DEG 28KT 4248 10481

Hammer
Special weather statement, Aug 27, 4:39 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
539 PM MDT Thu Aug 27 2020

NEZ002-280015-
Dawes NE-
539 PM MDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWES COUNTY UNTIL 615
PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Whitney Lake, or 13 miles northwest of Chadron, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Chadron, Whitney Lake, Chadron Airport and Whitney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4276 10336 4300 10350 4300 10279 4288 10280
TIME...MOT...LOC 2339Z 237DEG 20KT 4291 10324

Hammer

The radar

The Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawes

When
August 27, 5:09 PM MST
Where
Dawes County, (Cdr)chadron Airport
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
42.840, -103.100

Thunderstorm wind gust measured at Chadron Municipal Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913244.